Minor tranquillisers and sleeping pills are still commonly prescribed for anxiety, and for sleep difficulties related to anxiety. For most people, tranquillisers work very effectively at reducing the symptoms of anxiety and increasing relaxation so that sleep can occur.  

 

 The main problem if tranquillisers are taken for longer than a few weeks is the risk of physical dependency. And the main problem with physical dependency is that the withdrawal from tranquillisers can be protracted and difficult.  


A common occurrence for people who have been taking tranquillisers long term is that the drugs don't have the same effect as when the person first started taking them, and withdrawal symptoms are experienced while still taking the daily dose. These withdrawal symptoms are usually most noticeable between doses and just before the next dose is due.  

 

As one would expect, withdrawal symptoms are often the opposite of the intended effect of the drug. Common withdrawal symptoms from tranquillisers are increased anxiety, agitation insomnia, feeling sick, dizzy, exhausted, with bad muscle cramps and headaches Frequently, these withdrawal symptoms are incorrectly assumed to be the original anxiety getting worse. When this happens, the person becomes convinced that she or he is getting worse and not better, and therefore needs the tranquillisers even more. A similar experience can occur when someone decides that they are feeling better and that they will cut down or stop their tranquillisers. As they cut down they experience tranquilliser withdrawal, which is again incorrectly assumed to be the anxiety "coming back". A vicious circle is created that can sometimes go on for years.  

 

It can be extremely confusing for someone with an anxiety disorder to try and sort out which symptoms are related to the tranquilliser use and which are related to the anxiety disorder. For people with an anxiety disorder who have been using tranquillisers long term, the prospect of coming off the tranquillisers and thereby increasing their anxiety can be daunting.

 

Coming off tranquillisers after long term use is well worth while. The tranquillisers are probably not having much effect anyway. Studies have shown that the sedative effect of sleeping pills lasts no longer than two to three weeks and there is no good evidence of anxiety relieving effects after four months. Long term use of sleeping pills actually worsens the quality of sleep, and, because of withdrawal effects, the tranquillisers can be contributing to increased anxiety. Although withdrawal from tranquillisers can be difficult, this is not the case for everyone. Many people have only a few withdrawal symptoms that are fairly easily managed. People are often surprised at how well they feel once they are completely off tranquillisers. The tranquillisers can have subtle effects on memory, concentration, mood, irritability and emotional connection. People with anxiety disorders who have had no treatment for the anxiety disorder other than taking tranquillisers, will need to start their treatment of choice while slowly cutting down the tranquillisers.  

 

If you are reading this and have been taking tranquillisers for a long time, and are considering the pros and cons of staying on these drugs, my advice is to take your time. Choose a time to come off your tranquillisers when you feel confident of success. (Don't underestimate yourself, however!). It will be necessary first to discuss withdrawal with your GP before starting to cut down. .  Do not come off tranquillisers all at once or too quickly as this can be dangerous.  

AGP can assist you to manage the withdrawal of Minor Tranquillisers. eg. vallium/diazepam - Ativan/lorezepam, temazepam etc. and if required will work with your Psychiatrist, G.P. or Medical Specialist, providing appropriate counselling and support 

MINOR TRANQUILLISER & PRESCRIBED MEDICATION WITHDRAWAL

 Phone: 020 8441 6905    Mobile:  07872 169858

 

            Email: info@agptherapy.com

COUNSELLING  -  PSYCHOTHERAPY  -  GROUP THERAPY